MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL

COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL
Model Number SCD48
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a procedure, the device's blade tip broke off.The device was being activated with jaws open to remove implanted mesh when the blade broke.The broken piece of blade was retrieved from patient body cavity.There was no patient injury.
 
Additional Manufacturer Narrative
Evaluation summary: one device was returned for evaluation.The returned product did not meet specification as received.Visual inspection of the disposable device revealed that the tip of the waveguide was broken off.The broken piece was returned.The reported condition was confirmed.Investigation personnel performed functional testing on the returned hand piece using a test lab generator and battery.The assembled device returned a green light and a welcome tone, but immediately returned a red led indicator with an error tone (alarm activation) when the device was activated.This characteristic indicated that the device was not functional.The waveguide had its tip missing.Investigation personnel concluded that the titanium waveguide was in use when it cracked and broke off, and may have come in contact with any of the following; hemostats, clips, staples, retractors, etc.During use.The investigation identified the cause of the reported event to be user error.The device instructions for use currently contain a warning against contact between the dissector tip and metal objects (hemostats, clips, staples, retractors, etc.) during activation.Contact with metal objects during use will cause the active blade to crack and may eventually break off.This issue is specific to ultrasonic dissectors.The instructions for use (ifu) advises device users to visually inspect all system components for breaks, cracks, nicks, or other damages prior to use.Ifu also states: do not use damaged components.Use of damaged components may result in injury to the patient or user.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a procedure, the device's blade tip broke off the device was being activated with jaws open to remove implanted mesh when the blade broke.The broken piece of blade was retrieved from patient body cavity.They replaced the device to complete the case.There was no patient injury.

Brand Name
SONICISION
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key9831559
Report Number1717344-2020-00292
Device Sequence Number19014581
Product Code LFL
UDI-Device Identifier10884521195226
UDI-Public10884521195226
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K141371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/06/2024
Device Model NumberSCD48
Device Catalogue NumberSCD48
Device Lot Number90450218X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2020
Initial Date Received by Manufacturer 02/26/2020
Supplement Date Received by Manufacturer03/16/2020
Initial Report FDA Received Date03/13/2020
Supplement Report FDA Received Date04/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR